Alert archive / Missouri / Tornado Warnings in 2018

Tornado Warning 44, NWS Paducah, KY

December 1, 2018Bollinger County, Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Dec 1, 2018, 3:47 AM CST for Bollinger County, Perry County, Missouri. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 3:47 AM CST (09:47 UTC)
Expired
Dec 1, 2018, 4:00 AM CST
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bollinger County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 120 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

088 
WFUS53 KPAH 010947
TORPAH
MOC017-157-011000-
/O.NEW.KPAH.TO.W.0044.181201T0947Z-181201T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
347 AM CST SAT DEC 1 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Bollinger County in southeastern Missouri...
  South central Perry County in southeastern Missouri...

* Until 400 AM CST.
    
* At 347 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Alliance, or 14 miles east of Fredericktown,
  moving northeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Bollinger and south central Perry Counties, including
  the following locations... Sedgewickville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3745 9008 3754 9010 3767 8987 3750 8986
TIME...MOT...LOC 0947Z 239DEG 62KT 3754 9002 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RJP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 1, 12:14 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 1, 12:14 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1214 AM CST Sat Dec 1 2018

.UPDATE...
Issued at 1214 AM CST Sat Dec 1 2018

Updated aviation discussion.

&&

UPDATE...
Issued at 901 PM CST Fri Nov 30 2018

Mid-evening update to extend and refine hourly forecasts of
temperatures, wind, wind gusts, rain, and thunderstorm chances
through 6 pm Saturday evening.

From the perspective of the NAM/RAP guidance, mixed layer and most
unstable CAPE profiles increase markedly in the surface to 3km
layer in the western sections of southeast Missouri of the WFO
PAH forecast area shortly after 12z, with a better contribution of
CAPE above 1 kilometer through 15z.

The RAP guidance this evening signals 0-2km lapse rates rising
above 6C/km between 15-16z (9-10 am CST) Saturday over the western
four counties of southeast Missouri. Anticipate that any
thunderstorms developing in this corridor of sharper lapse rates
will lead to a much greater probability of downward transport of
winds approaching severe levels.

Strong, mainly elevated storms may ramping up as early as 5-6am
Saturday over extreme western sections of southeast Missouri. Hail
and isolated damaging winds may be an initial concern with
elevated storms in the 5 am to 9 am time frame over southeast
Missouri. Damaging winds and isolated tornado potential may be
slightly better in the 9 am to 1 pm time frame in eastern sections
of southeast Missouri.

The higher resolution guidance has been supporting a slower
departure of deeper layer moisture ahead of the dry slot, so
strong to potentially severe storms could linger into the middle
of the afternoon east of the Mississippi River.

Even with the passage of any line of storms, mixing within the
lower levels of the atmosphere will likely generate wind gusts
near 40 mph into the early early afternoon along and west of the
Mississippi River after thunderstorms have passed through the area.
This could place part of southeast Missouri close to Wind
Advisory criteria along and west of the Mississippi River.

Of course, heavy rain, generally between one and two inches will
be most prevalent tonight into Saturday morning over southeast
Missouri. If there is any training of storms east of the
Mississippi River, locally higher amounts will be possible as
well. Will need to watch for localized flood potential with higher
rainfall rates.

Had strongly considered adding a mention of severe storms in the
text, tabular, and gridded forecasts for Saturday with this
evening forecast update. However, the evolution and translation
of the MCS's in OK/AR may introduce slight mesoscale adjustments
to the overall wind and moisture fields overnight and could impact
any timing, intensity, or coverage of strong to severe storms. The
same reasoning applies to any consideration of a Wind Advisory for
southeast Missouri at this time.

&&

.SHORT TERM...(THIS EVENING THROUGH Saturday)
ISSUED AT 214 PM CST FRI NOV 30 2018

A lot going on during this period.

Currently a warm front sits along the KY/TN border with 70 degrees
to the south and 50s to the north. A few showers were along and
mainly south of the boundary.

The warm front is expected to lift north tonight as a trough at
500h moves from the southern Rockies into the southern Plains. A
80 kt jet round the base of the trough and subsequently a strong
850h jet of about 60 kts develops over Arkansas.

Showers will become widespread this evening with a few
thunderstorms as MUCAPE increases. Overnight a dry slot will form
over Texas and Arkansas. Stronger storms may move into the far
western portions of southeast Missouri toward dawn. The HREF has a
few updraft helicity tracks over that area. Carter, Ripley, Wayne
and Butler are now in a marginal risk for late tonight.

By 12z the 80 kt jet at 500h extends into southwest Missouri along
with the dry slot. The 850h jet is forecast to be along the
Mississippi River at that time. Several CAMS have a squall line
extending from near STL to POF at dawn.

The RAP rapidly advances the dry slot and associated dynamics to
near I-57 shortly after 15z. Other models hint at the same idea
with some differences in timing. Some models push the dry slot
through west Kentucky by 18z while others are slower. Ahead of the
dry slot MUCAPEs may reach over 1000 J/kg. SPC has most of the
area in a marginal risk tomorrow. The risk may be with this main
line of convection.

A few models hint at some development later in the afternoon over
southeast Missouri along the cold front itself. If this occurs
there still may be enough instability to produce a few stronger
storms.

As the dry slot reaches the area, Bufkit soundings suggest we mix
to about 850h. This may allow for a few wind gusts to reach wind
advisory criteria for a few hours from late morning into early
afternoon. Will wait for another round of models before going with
any advisories.

.LONG TERM...(Saturday Night THROUGH Friday)
ISSUED AT 214 PM CST FRI NOV 30 2018

The main story in the long term period will be a return to chilly
temps next week. Little in the way of precipitation is expected. A
few rain or snow showers cannot be ruled out early next week. There
is a chance of some rain or snow toward the end of the week, but
most of the precip should occur beyond this forecast period.

As for Sunday, dry and mild southwest winds are expected ahead of a
cold front over northern Missouri. Highs will range from the mid 50s
to mid 60s. Although quite a bit of sunshine is forecast, gusty
winds will make it feel cooler.

The cold front will cross our region Sunday night, followed by
noticeably colder northwest winds. Highs will be in the 40s Monday,
then only in the 30s on Tuesday. The models continue to struggle
with the timing and location of small 500 mb impulses within the
broad trough over the central states. Several models indicate
splotches of light qpf over our area Monday through Tuesday. There
is not enough of a model signal to disrupt the dry forecast for
Monday and Monday night. Will add a slight chance of snow showers
for Tuesday in parts of our area, but basically nothing more than
flurries is anticipated.

Cold surface high pressure will build east across our region
Wednesday and Wednesday night, bringing clearing skies and lighter
winds. Highs will again be only in the 30s, with lows in the 20s.

Thursday into Friday, moisture will begin to increase ahead of a
strong Pacific storm system coming onshore across northern Mexico.
At the same time, Arctic high pressure over the Plains is forecast
to drive a cold front southeast into the lower Ohio Valley. There is
a chance of snow showers Thursday night associated with the cold
front, although boundary layer temps will be marginal for snow. The
forecast for Friday will be mainly dry, following the gfs solution
of colder and drier air arriving behind the cold front. For the most
part, the 12z model suite keeps the surge of Pacific moisture just
to our south on Friday.

&&

.AVIATION...
Issued at 1214 AM CST Sat Dec 1 2018

As a vigorous low pressure system winds up and crosses northern MO,
widespread rain with some embedded tstms will be the rule in the
first half of the 24 hour TAF period. A warm front will sweep across
the region overnight, resulting in backing winds and a period of
IFR/LIFR cigs in many locations. IFR vsbys will be common in the
first six hours or so, followed by more MVFR vsbys in the morning as
the rain becomes more scattered in nature. As a dry slot punches in
from the south toward midday, conditions will generally improve,
although isolated to scattered tstms are possible in the afternoon.
Winds are forecast to increase rapidly overnight, reaching 15 knots
sustained, gusting to around 30 knots by afternoon, with possible
higher gusts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...PS
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Nov 30, 8:00 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
800 PM CST Fri Nov 30 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
800 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a marginal risk for severe thunderstorms late tonight for
parts of Ripley,Butler, and New Madrid counties in southeast
Missouri. Damaging winds will be the main threat.

Isolated thunderstorms are possible over most of the area tonight.
Locally heavy rainfall is possible with the stronger storms.

Wind gusts will increase to 30 mph or higher between midnight and
daybreak Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Saturday. There is a marginal
risk for severe thunderstorms over most of the area. Damaging
winds, some large hail, and isolated tornadoes are possible.

Winds will gust to 35 to 45 mph during the late morning into the
early afternoon on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

PS/Smith

In the hours before

Special weather statement, Dec 1, 2:26 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
226 AM CST SAT DEC 1 2018

MOZ107-010900-
Carter MO-
226 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 300 AM CST...

At 226 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eminence to 9 miles north of Alton.
Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Van Buren, Ellsinore, Hunter, Fremont and Grandin.

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9073 3700 9073 3700 9071 3697 9072
      3697 9070 3693 9070 3693 9068 3683 9067
      3683 9081 3681 9073 3682 9090 3683 9122
TIME...MOT...LOC 0826Z 249DEG 53KT 3709 9136 3682 9134

RJP
Special weather statement, Dec 1, 2:57 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
257 AM CST SAT DEC 1 2018

MOZ100-109-010945-
Butler MO-Wayne MO-
257 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND BUTLER COUNTIES UNTIL
345 AM CST...

At 257 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Garwood to Brush Arbor to near Naylor.
Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Piedmont, Greenville, Sam A. Baker State Park, Lake
Wappapello State Park, Neelyville, Qulin, Williamsville, Fisk,
Hendrickson, Wappapello, Brush Arbor, Lodi, Harviell, Milltown,
Shook, Cascade, Mill Spring and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3659 9058 3681 9063 3705 9073 3705 9078
      3717 9074 3727 9073 3727 9055 3732 9055
      3731 9022 3709 9022 3708 9011 3704 9011
      3704 9015 3701 9015 3692 9026 3688 9026
      3664 9014 3651 9022 3650 9058
TIME...MOT...LOC 0857Z 255DEG 52KT 3712 9082 3689 9067 3654 9063

RJP
Special weather statement, Dec 1, 3:23 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
323 AM CST SAT DEC 1 2018

MOZ076-086-110-114-011000-
Stoddard MO-Bollinger MO-New Madrid MO-Perry MO-
323 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...WESTERN PERRY...
WESTERN NEW MADRID AND STODDARD COUNTIES UNTIL 400 AM CST...

At 322 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Roselle to near Wappapello
to near Glennonville. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dexter, Portageville, Bernie, Bloomfield, Marble Hill, Advance,
Malden, Clarkton, Gideon, Morehouse, Puxico, Parma, Essex, Bell City,
Risco, Dudley, Alliance, Patton, Leopold and Grassy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3639 8997 3663 8996 3663 9015 3669 9014
      3688 9026 3696 9022 3704 9011 3708 9011
      3709 9022 3731 9022 3732 9014 3764 9015
      3787 8994 3786 8994 3758 8986 3713 8987
      3713 8977 3687 8969 3642 8970 3639 8975
TIME...MOT...LOC 0922Z 262DEG 53KT 3752 9046 3699 9026 3657 9020

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:26 AM CSTSpecial Weather StatementPAHCarter34 min
Dec 1, 2:57 AM CSTSpecial Weather StatementPAHButler, Wayne48 min
Dec 1, 3:23 AM CSTSpecial Weather StatementPAHBollinger, Stoddard37 min
Dec 1, 3:59 AM CSTSpecial Weather StatementPAHCape Girardeau, New Madrid, Perry, Scott31 min
Dec 1, 4:21 AM CSTSpecial Weather StatementPAHMississippi39 min

Nearby

Tornado Warnings in Missouri, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.